Arkansas, 2020Damaging Winds in Arkansas, April 28, 2020
April 28, 2020 · NWS TSA · 6 events in 4 counties and zones
A line of severe thunderstorms developed across northeastern Oklahoma during the late afternoon hours of the 28th, as a cold front moved into the area. These thunderstorms moved southeast across northwestern Arkansas during the evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of severe thunderstorms developed across northeastern Oklahoma during the late afternoon hours of the 28th, as a cold front moved into the area. These thunderstorms moved southeast across northwestern Arkansas during the evening. The strongest storms produced damaging wind.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 28, 5:21 PM CST, 1 hour 48 minutes earlier.
Area forecast discussion, Apr 28, 5:21 PM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
621 PM CDT Tue Apr 28 2020
...UPDATE...
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Main concern is the ongoing severe thunderstorms, with impacts
expected through 05Z at all terminals except BVO. Expect IFR
conditions with potential for severe to near severe wind gusts.
VFR conditions and gusty northerly winds will follow the
thunderstorms/frontal passage for several hours. Winds will
increase again from the northwest mid morning tomorrow and
continue through the afternoon.
&&
.PREV DISCUSSION... /Issued 314 PM CDT Tue Apr 28 2020/
DISCUSSION...
At mid afternoon...a cold front stretched from Northwest Oklahoma
through Central & Northeast Kansas to a surface low over Iowa. An
additional surface low was also developing from North Central to
Southwest Oklahoma with a dryline extending southward into West
Texas. A warm front was located from the triple point with the
southern surface low through Southeast Oklahoma. In response to
these features...southerly low level flow was transporting low
level moisture into the region with upper 60s/around 70 deg
dewpoints just west of Highway 75/Indian Nations Turnpike to low
60 dewpoints in Northwest Arkansas.
Latest meso-analysis indicated the cap continuing to weaken
across the region with little to no inhibition west of Highway
75...co- located with the highest dewpoints and sfc/elevated CAPE
values in excess of 3000 J/Kg. Ongoing convection along the
southeastward moving cold front in Central Kansas is expected to
continue to build back westward along the front with additional
storm initiation forecast over the next couple of hours as the
front reaches the higher moisture/instability plume. Rapid
strengthening and development of additional convection is expected
to take place across Northeast Oklahoma into Southeast Kansas as
the front moves into the CWA. Latest short term guidance shows
the leading line of storms reaching the I-44 corridor/far
Northwest Arkansas around 00z and into Southeast Oklahoma and West
Central Arkansas a couple hours later.
Steep mid level lapse rates...ample amounts of instability along
with deep layer shear values around 50KT will allow for large
hail up to the size of baseballs and damaging winds of 70 to
locally 80 mph...as thunderstorms fill the line along the cold
front as it pushes south southeast through the CWA. Any storms
that can develop out ahead of the front and remain discrete will
have a tornado potential as well. As these discrete supercells
get ingested into the squall line along the front...embedded
supercells and/or book end vortices could allow for the tornado
potential to continue through the evening hours over the CWA.
Thus...a tornado watch will be in effect across the CWA through 11
PM this evening. Majority of the storms should be exiting the CWA
around 5-6z with the exiting cold front.
Behind the cold front...northwesterly winds transporting a drier
and cooler airmass into the region will continue into Wednesday
while the main upper level trof axis moves through and exits the
Plains. There may be a few light rain showers across Northwest
Arkansas Wednesday afternoon as the trof axis moves through the
CWA. Behind this departing system...quiet conditions are forecast
Thursday with breezy southerly winds and warming temperatures
forecast Friday into the weekend. Additional thunderstorms are
forecast to return Saturday night into the beginning of next week
in response to another frontal boundary that looks to move into
the region.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&
AVIATION.....22
Hazardous weather outlook, Apr 28, 3:52 PM CST, 3 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
452 PM CDT Tue Apr 28 2020
ARZ001-002-010-011-019-020-029-OKZ049-053>076-291015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
452 PM CDT Tue Apr 28 2020
...A SIGNIFICANT SEVERE WEATHER OUTBREAK IS UNFOLDING LATE THIS
AFTERNOON AND WILL CONTINUE INTO THE EVENING ACROSS EASTERN OKLAHOMA
AND NORTHWESTERN ARKANSAS. TORNADOES, DAMAGING WIND GUSTS UP TO 80
MPH WITH LARGE HAIL POTENTIALLY GREATER THAN 2 INCHES IN DIAMETER
WILL BE POSSIBLE...
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Late Afternoon and Tonight.
TORNADO.
RISK...Elevated.
AREA... Eastern Oklahoma and Northwest Arkansas.
ONSET...Ongoing.
SEVERE THUNDERSTORM.
RISK...Critical.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...Ongoing.
FLASH FLOOD.
RISK...Elevated.
AREA... Eastern Oklahoma and Northwest Arkansas.
ONSET... Ongoing.
HEAVY RAIN.
RISK...Elevated.
AREA... Eastern Oklahoma and Northwest Arkansas.
ONSET... Ongoing.
DISCUSSION...
Severe thunderstorms have developed late this afternoon across
northeast Oklahoma. This activity will be capable of producing very
large hail along with a tornado threat from the quasi-discrete
supercells. Storms will quickly congeal into a squall line early
this evening embedded supercells possible within the line. This line
will accelerate through the remainder of eastern Oklahoma and
northwest Arkansas through the evening hours. A continued tornado
threat will persist along the line this evening with large hail
transitioning towards damaging winds of 60 to 80 mph possible within
the stronger bow segments.
Here is the latest timing for the expected severe weather:
Northeast Oklahoma - Ongoing through 8 PM.
Southeast Oklahoma - 7 to 11 PM.
Northwest Arkansas - 7 to 10 PM.
West-central Arkansas - 8 to 11 PM.
Be weather aware late this afternoon and evening. Make sure you have
multiple ways to receive severe weather watch and warning
information. Be prepared to take swift action if a warning is issued
for your area.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY...High Wind Potential.
THURSDAY...No Hazards.
FRIDAY...High Wind Potential.
SATURDAY through MONDAY...Thunderstorm Potential.
EXTENDED DISCUSSION...
An upper level ridge moves into the central and southern plains on
Wednesday with dry weather expected through Saturday. Elevated wind
gusts of 30 mph are expected behind this passing cold front for
Wednesday with wind gusts also near 30 mph possible for Friday.
The next major weather maker will move into the area late Saturday
into Sunday. Early indications are that strong to severe
thunderstorms will be possible Sunday in association with a surface
low pressure ejecting out onto the Southern Plains. This is still a
ways out and a lot can change between now and then. Stay tuned for
updated information.
weather.gov/tulsa contains additional information.In the hours before
Local storm report, Apr 28, 6:12 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
712 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM TSTM WND DMG 7 WSW ADAIR 36.40N 95.39W
04/28/2020 MAYES OK EMERGENCY MNGR
LARGE TREE DOWN NEAR NS427 AND EW420 ROADS
&&
MATLocal storm report, Apr 28, 6:13 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
713 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM TSTM WND GST PEGGS 36.08N 95.10W
04/28/2020 E60 MPH CHEROKEE OK EMERGENCY MNGR
&&
MATLocal storm report, Apr 28, 6:19 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
719 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 5 WSW SKIATOOK 36.34N 96.08W
04/28/2020 E1.25 INCH OSAGE OK NWS EMPLOYEE
0619 PM HAIL 4 E SKIATOOK 36.37N 95.93W
04/28/2020 E1.00 INCH TULSA OK STORM CHASER
INTERSECTION OF HIGHWAYS 20 AND 75.
&&
KAHLocal storm report, Apr 28, 6:37 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
737 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM TSTM WND GST TAHLEQUAH 35.92N 94.97W
04/28/2020 E60 MPH CHEROKEE OK EMERGENCY MNGR
&&
MATSpecial weather statement, Apr 28, 6:38 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Tulsa OK
738 PM CDT Tue Apr 28 2020
OKZ049-073>075-290115-
Haskell OK-Pittsburg OK-Latimer OK-Pushmataha OK-
738 PM CDT Tue Apr 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HASKELL...NORTHWESTERN
PUSHMATAHA...LATIMER AND SOUTHEASTERN PITTSBURG COUNTIES UNTIL 815 PM
CDT...
At 738 PM CDT, strong thunderstorms were located along a line
extending from 5 miles south of Blocker to 7 miles south of Kiowa.
Movement was east at 35 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations in or near the path include...
Mcalester... Wilburton...
Clayton... Hartshorne...
Krebs... Quinton...
Kiowa... Savanna...
Mccurtain... Alderson...
Kinta... Higgins...
Mc Curtain... Lequire...
Damon... Blocker...
Yanush... Robbers Cave State Park...
Mcalester Regional Airport... Blanco...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Tulsa.
&&
A Tornado Watch remains in effect until 1100 PM CDT for southeastern
Oklahoma.
LAT...LON 3459 9567 3460 9588 3468 9588 3468 9594
3510 9572 3523 9489 3520 9491 3520 9493
3518 9493 3454 9540 3454 9567
TIME...MOT...LOC 0038Z 266DEG 32KT 3498 9560 3461 9590Local storm report, Apr 28, 6:56 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
756 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM HAIL 5 SE MCALESTER 34.88N 95.71W
04/28/2020 E1.00 INCH PITTSBURG OK EMERGENCY MNGR
&&
MATThunderstorm Wind, Washington
- When
- April 28, 7:09 PM CST
- Where
- Washington County, 0.24 mi W of Winslow
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 35.800, -94.134
Strong thunderstorm wind blew down numerous trees and power lines.
Thunderstorm Wind, Washington
- When
- April 28, 7:15 PM CST
- Where
- Washington County, 0.54 mi WNW of Elkins
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 36.002, -94.009
Strong thunderstorm wind snapped large tree limbs.
Thunderstorm Wind, Crawford
- When
- April 28, 7:36 PM CST
- Where
- Crawford County, 2 mi N of Cedarville
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.599, -94.370
Strong thunderstorm wind snapped large tree limbs.
Thunderstorm Wind, Franklin
- When
- April 28, 7:40 PM CST
- Where
- Franklin County, 1.14 mi SSW of Paradise
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.614, -93.836
Strong thunderstorm wind blew down a large tree onto Highway 23.
Thunderstorm Wind, Sebastian
- When
- April 28, 7:59 PM CST
- Where
- Sebastian County, 0.72 mi ESE of Greenwood
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 35.217, -94.258
Thunderstorm wind gusts were estimated to 60 mph by a storm chaser.
Thunderstorm Wind, Sebastian
- When
- April 28, 8:05 PM CST
- Where
- Sebastian County, 2.09 mi E of Greenwood
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.215, -94.233
Strong thunderstorm wind snapped large tree limbs on Ware Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Arkansas, April 28, 2020$400,000 · EF2 · 21 events
- Hail and Damaging Winds in Texas, April 28 to 29, 2020$790,000 · 2 in hail · 94 events
- Tornadoes and Damaging Winds in Oklahoma, April 28, 2020$400,000 · EF2 · 7 events
- Avalanche in Colorado, April 28, 20201 death · 1 event
- Tornado and Flash Flooding in Oklahoma, April 28, 20201 injured · $287,000 · EF1 · 53 events
- Flash Flood and Hail in Missouri, April 28, 2020$883,000 · 1.75 in hail · 25 events
- Hail and Damaging Winds in Arkansas, April 28, 2020$166,000 · 1.5 in hail · 40 events
- Flood and Lakeshore Flood in Wisconsin, April 28 to 29, 2020$555,000 · 50 kt wind · 7 events
- Damaging Winds and Lightning Strikes in Louisiana, April 28 to 29, 2020$93,000 · 53 kt wind · 12 events
- Tornado and Flash Flooding in Illinois, April 28, 2020$100,000 · EF0 · 8 events
- Hail and Damaging Winds in Oklahoma, April 28, 20203.75 in hail · 54 events
- Hail and Damaging Winds in Texas, April 28 to 29, 20201.75 in hail · 50 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 888795, 888798, 888806, 888801, 888802, 888804.